MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-4-8-3D
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium coil (model: qc-4-8-3d lot: b045440) was returned for analysis.The echelon-10 micro catheter (model: 145-5091-150, lot: a966004) used in the event was returned.The echelon-10 micro catheter has a labeled id (inner diameter) of 0.017¿.Per the axium coil instructions for use (ifu): axium bare coils are compatible for use with micro catheters with a minimum id of 0.0165¿.Therefore, the echelon-10 micro catheter was found compatible for use with the axium coil.The axium pushwire was found to be bent within introducer sheath at 116.7cm from proximal end.The axium implant coil was found to be detached from pushwire and was not returned.Therefore, any contributing factors from the implant coil could not be assessed.Due to its damaged condition, the axium coil could not be used for resistance testing with the returned echelon-10 catheter.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ could not be confirmed and the cause could not be determined.Advancing the axium coil against resistance would result in damage to the implant coil and pusher.Possible contributing factors to ¿coil resistance¿ include the use of an incompatible device for delivery, tortuous anatomy, or failure to hydrate the axium coil prior to use.The echelon-10 micro catheter was found to be compatible, the axium coil was prepared prior to use (which includes coil hydration), and the vessel tortuosity was ¿normal¿.A continuous flush was maintained during procedure.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that three axium coils experienced great resistance in the middle section of the echelon microcatheter.Several attempts were made to deliver the coil, but they were unsuccessful.It was reported two of the coils were damaged.A replacement product was used in the coil's place.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the left clinoid segment with a max diameter of 6.4 mm and a 3.3 mm neck diameter.It was noted the patient's blood flow and vessel tortuosity were normal.
 
Event or Problem Description
No additional information received.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis #259925268:equipment used: vis (m-78210), 203cm ruler (m-83361) the axium coil (model: qc-4-8-3d lot: b045440) was returned for analysis within a shipping box; and within a plastic bio-pouch.The echelon-10 micro catheter (model: 145-5091-150 lot: a966004) used in the event was returned.The echelon-10 micro catheter has a labeled id (inner diameter) of 0.017¿.Per the axium coil instructions for use (ifu): axium bare coils are compatible for use with micro catheters with a minimum id of 0.0165¿.Therefore, the echelon-10 micro catheter was found compatible for use with the axium coil.The axium pushwire was found to be bent within introducer sheath at ~116.7cm from proximal end.The axium implant coil was found to be detached from pushwire and was not returned.Therefore, any contributing factors from the implant coil could not be assessed.Due to its damaged condition, the axium coil could not be used for resistance testing with the returned echelon-10 catheter.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ could not be confirmed and the cause could not be determined.Advancing the axium coil against resistance would result in damage to the implant coil and pusher.Possible contributing factors to ¿coil resistance¿ include the use of an incompatible device for delivery, tortuous anatomy, or failure to hydrate the axium coil prior to use.The echelon-10 micro catheter was found to be compatible, the axium coil was prepared prior to use (which includes coil hydration), and the vessel tortuosity was ¿normal¿.A continuous flush was maintained during procedure.The axium coil will be retained as per dpqa163.(nikkhs2 2021-01-17) medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key11234880
Report Number2029214-2021-00105
Device Sequence Number19926437
Product Code KRD
UDI-Device Identifier00847536029958
UDI-Public00847536029958
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/24/2023
Device Model NumberQC-4-8-3D
Device Catalogue NumberQC-4-8-3D
Device Lot NumberB045440
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/24/2020
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 01/19/2021
Supplement Date Received by Manufacturer01/29/2021
05/08/2022
Initial Report FDA Received Date01/27/2021
Supplement Report FDA Received Date01/29/2021
06/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/24/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR
Patient SexMale
Patient Weight67 KG